Illinois, 2009Hail and Damaging Winds in Illinois, July 24 to 25, 2009
July 24 to 25, 2009 · NWS ILX · 20 events in 13 counties and zones
A large complex of thunderstorms ahead of an approaching cold front swept across central Illinois from the late evening of July 24th into the early morning hours of the 25th. Thunderstorm wind gusts of 60 to 70 mph accompanied the storms, producing widespread wind damage across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $273,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms ahead of an approaching cold front swept across central Illinois from the late evening of July 24th into the early morning hours of the 25th. Thunderstorm wind gusts of 60 to 70 mph accompanied the storms, producing widespread wind damage across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 24, 7:24 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 24, 7:24 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT FRI JUL 24 2009
.DISCUSSION...
ISSUED 820 PM CDT FRI JUL 24 2009
LARGE COMPLEX OF STORMS TO OUR NORTH BEGINNING TO SHIFT SOUTH-
SOUTHEAST AND SHOULD BEGIN TO AFFECT OUR NORTHERN COUNTIES OVER
THE NEXT HOUR. STRONGEST INSTABILITY REMAINS ACRS WRN IL AND POINTS
WEST WITH ML CAPES ARND 3500 J/KG FROM NRN MO INTO EAST CENTRAL
IOWA. COLD FRONT ANALYZED FROM SOUTHWEST WISCONSIN THRU CNTRL IA
WL PUSH INTO OUR AREA WELL AFTER MIDNIGHT PRECEDED BY THE SCATTERED
CONVECTION. WL PROBABLY SEE A WATCH ISSUED FOR AT LEAST OUR NRN
THIRD OF THE FORECAST AREA AS THE STORMS SHIFT SOUTH THIS EVENING.
HAVE UPDATED THE GRIDS TO REFLECT EXPCTD CONDITIONS INTO THE
EARLY MRNG HOURS. SHOULD HAVE THE UPDATE OUT SOON.
SMITH
&&
.AVIATION...
ISSUED 635 PM CDT FRI JUL 24 2009
FORECAST CONCERN WL BE WITH TIMING OF CONVECTION INTO PARTS OF THE
FORECAST AREA LATER THIS EVENING AHEAD OF A COLD FRONT...WHICH AS
OF 23Z WAS LOCATED FROM SOUTHWEST WISCONSIN SW THRU CNTRL IA. VFR
CONDITIONS EXPCTD AWY FROM ANY SCATTERED CONVECTION THAT MAY FIRE
ALONG THE BNDRY LATER THIS EVENING. HAVE TRIED TO TIME THE CONVECTION
INTO OUR NRN AREAS AFTR 03Z AND HAVE LIMITED IT TO VCTS FURTHER SOUTH
AT SPI AND DEC UNTIL WE CAN SEE MORE OF A TREND WITH THE CONVECTION
TO OUR NORTH THIS EVENING. WL SEE SOME TEMPO MVFR CIGS AND PSBLY
SOME VSBYS WITH ANY CONVECTION THAT MAY AFFECT THE FCST AREA LATER
THIS EVENING.
SFC WNDS WL BE SOUTH AT ARND 10 KTS THIS EVENING. CONSIDERED ADDING
LOW LEVEL WIND SHEAR AS FORECAST SOUNDINGS INDICATE 925-850 MB WINDS
INCREASING TO ARND 35 KTS AFTR 04Z. WL CONTINUE TO MONITOR THE PROFILERS
AND IF WE SEE WINDS INCREASING SIGNIFICANTLY AHEAD OF THE FRONT...WL
ADD TO THE TAF SITES. SFC WNDS WL BECOME WEST JUST AHEAD OF THE FRONT
ACRS PIA AFTR 09Z AND THEN NORTHWEST JUST AFTR FROPA SATURDAY MRNG...
ROUGHLY FROM 11Z-15Z FROM NW TO SOUTHEAST ACRS THE TAF SITES. ONCE
THE FRONT CLEARS THE AREA EARLY SAT AFTN...VFR CONDITIONS ARE EXPCTD.
SMITH
&&
.PREV DISCUSSION...
ISSUED 215 PM CDT FRI JUL 24 2009
18Z SURFACE MAP SHOWING COLD FRONT EXTENDING FROM NORTHWEST TIP OF
WISCONSIN SOUTHWEST INTO NEBRASKA. PERSISTENT SUPERCELL WHICH
ORIGINATED IN MINNESOTA EARLIER TODAY HAD MOVED INTO NORTHEAST
IOWA. ASSOCIATED CIRRUS BLOWOFF MOVING INTO THE NORTHERN CWA WITH
JUST SOME SCATTERED CUMULUS FURTHER SOUTH. TEMPERATURES ACTUALLY
TRYING TO GET NEAR NORMAL FOR A CHANGE AND WERE IN THE LOWER 80S.
TIMING OF COLD FRONT AND ASSOCIATED STORM CHANCES IS THE PRIMARY
FORECAST ISSUE TODAY...AS WELL AS NEXT STORM SYSTEM IN THE
TUESDAY-WEDNESDAY TIME FRAME.
SHORT TERM...TONIGHT THROUGH MONDAY...
CURRENT PROJECTIONS ON THE IOWA SUPERCELL WOULD PLACE IT NEAR
GALESBURG AROUND 6 PM. IT APPEARS TO BE RIDING ALONG THE EDGE OF
THE INSTABILITY AXIS IN IOWA AND MAY JUST SKIM THE WESTERN FRINGES
OF THE CWA. MODELS DO INDICATE A POSSIBILITY OF SOME EASTWARD
DEVELOPMENT THIS EVENING...BUT BETTER CHANCES MORE LIKELY
OVERNIGHT WITH THE ARRIVAL OF THE MAIN COLD FRONT. NORTHWEST HALF
OF THE CWA HAS BEEN INCLUDED IN THE DAY1 SLIGHT RISK FROM SPC.
SOUTHEAST HALF OF CWA MORE LIKELY TO SEE THE RAIN HOLD OFF UNTIL
AFTER MIDNIGHT.
MODELS IN GOOD AGREEMENT WITH TIMING OF THE FRONTAL PASSAGE...
CLEARING THE SOUTHEAST CWA EARLY SATURDAY AFTERNOON. MAY SEE A
FEW SEVERE STORMS SOUTH OF I-70...BUT BEST INSTABILITY WITH THE
FRONT IS MOST LIKELY AFTER IT PASSES THROUGH THE CWA. WILL
DIMINISH RAIN CHANCES FROM NORTHWEST TO SOUTHEAST AS THE DAY
PROGRESSES...WITH AREAS NORTHWEST OF I-55 LARGELY DRY.
NORTHWEST FLOW EXPECTED FOR THE SECOND HALF OF THE WEEKEND...WITH
UPPER LOW JUST NORTH OF THE GREAT LAKES. TEMPERATURES EXPECTED TO
BE BELOW NORMAL AGAIN...BUT STILL IN THE 80-85 DEGREE RANGE FOR
HIGHS SUNDAY AND MONDAY.
LONG TERM...TUESDAY THROUGH FRIDAY...
UPPER RIDGE ALONG THE WEST COAST EXPECTED TO AMPLIFY AS THE WEEK
PROGRESSES...WITH NORTHWEST FLOW CONTINUING OVER THE NORTH CENTRAL
U.S. TEMPERATURES EXPECTED TO REMAIN BELOW NORMAL THROUGH THE
WEEK...ALTHOUGH NOT EXCESSIVELY SO. PERIODIC DISTURBANCES WILL
ZIP ACROSS THE MIDWEST IN THIS FLOW. THE FIRST OF THESE IS
EXPECTED TO ARRIVE ON TUESDAY AS A COLD FRONT PUSHES THROUGH THE
STATE. CONTINUED WITH SHOWERS AND THUNDERSTORMS IN THE FORECAST
FOR TUESDAY AND TUESDAY NIGHT...LINGERING ACROSS THE SOUTHEAST
INTO WEDNESDAY. NEXT SYSTEM EXPECTED TO ARRIVE THURSDAY NIGHT AND
FRIDAY.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 2:10 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT FRI JUL 24 2009
ILZ027>031-036>038-040>053-251100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT...ARE
EXPECTED TO MOVE INTO PARTS OF NORTHWEST AND CENTRAL ILLINOIS
THIS EVENING. LARGE HAIL...DAMAGING WIND GUSTS...FREQUENT
LIGHTING...AND BRIEF VERY HEAVY RAINFALL ARE ALL POSSIBLE WITH THE
STRONGEST STORMS. THE HIGHEST THREAT OF SEVERE STORMS WILL BE
ALONG AND NORTHWEST OF A HAVANA TO BLOOMINGTON LINE...PRIMARILY
BETWEEN 6 PM AND 10 PM. THE THREAT OF SEVERE STORMS WILL CONTINUE
EAST OF THE I-55 CORRIDOR INTO THE EARLY MORNING HOURS...THOUGH
THE THUNDERSTORMS ARE EXPECTED TO SHOW A WEAKENING TREND LATER
THIS EVENING...WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STORMS COULD LINGER INTO SATURDAY MORNING...BUT NO ADDITIONAL
SEVERE WEATHER IS EXPECTED.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AND TUESDAY
NIGHT...WITH THE PASSAGE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ054>057-061>063-066>068-071>073-251100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
310 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TONIGHT...
BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL...BUT THE MAIN SEVERE WEATHER
THREAT IS EXPECTED TO REMAIN FARTHER NORTHWEST...IN CENTRAL AND
NORTHERN ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STORMS WILL CONTINUE ON SATURDAY MORNING...AS THE COLD FRONT MOVES
ACROSS THE REMAINDER OF EASTERN ILLINOIS. A FEW SEVERE STORMS
COULD DEVELOP AROUND MIDDAY...SOUTH OF I-70...BEFORE THE COLD
FRONT PUSHES INTO INDIANA.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT INTO
WEDNESDAY...WITH THE PASSAGE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
25
In the hours before
Special weather statement, Jul 24, 7:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT FRI JUL 24 2009
ILZ027>031-036-250245-
FULTON-KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
853 PM CDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ALERT FOR KNOX...MARSHALL...NORTHERN
WOODFORD...NORTHWESTERN FULTON...PEORIA AND STARK COUNTIES UNTIL 945
PM CDT...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ABOUT 15 TO 20 MILES NORTHWEST OF GALESBURG...
MOVING SOUTHEAST AT 30 MPH.
PENNY SIZE OR LARGER HAIL...WINDS AROUND 55 MPH WILL BE POSSIBLE
WITH THIS BAND OF THUNDERSTORMS...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL.
PEOPLE IN FULTON...KNOX...MARSHALL...PEORIA...STARK AND WOODFORD
COUNTIES...INCLUDING THE CITIES OF OSCEOLA...ELMIRA...TOULON AND
WYOMING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 4115 8965 4109 8906 4081 8907 4063 9044
4114 9045 4116 9032 4116 8989 4122 8988
4124 8965
TIME...MOT...LOC 0151Z 331DEG 25KT 4135 8999
SMITHEvent by event
17 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Marshall
- When
- July 24, 9:10 PM CST to 9:11 PM CST
- Where
- Marshall County, 0.83 mi SSE of Henry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.110, -89.362
Several large trees were blown down onto Route 18 in Henry.
Thunderstorm Wind, Peoria
- When
- July 24, 9:20 PM CST to 9:21 PM CST
- Where
- Peoria County, Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -89.600
Eight inch diameter tree branches were blown down onto Route 150 and Route 29.
Thunderstorm Wind, Knox
- When
- July 24, 9:25 PM CST to 9:26 PM CST
- Where
- Knox County, 2.68 mi SSE of Henderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.984, -90.331
A large sign was blown down across Highway 34 just east of Galesburg.
Thunderstorm Wind, Peoria
- When
- July 24, 9:30 PM CST to 9:35 PM CST
- Where
- Peoria County, Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 40.700, -89.600
Several 6-inch diameter tree branches were blown down in Peoria.
Thunderstorm Wind, Fulton
- When
- July 24, 10:19 PM CST to 10:20 PM CST
- Where
- Fulton County, Cuba
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -90.200
Several trees and power poles were blown down in Cuba.
Thunderstorm Wind, Tazewell
- When
- July 24, 10:21 PM CST to 10:22 PM CST
- Where
- Tazewell County, 0.53 mi E of Mackinaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 40.530, -89.340
A tree was blown down onto a Jon boat docked at the Heritage Lake fishing pier. The boat later sunk.
Thunderstorm Wind, Mason
- When
- July 24, 10:30 PM CST to 10:31 PM CST
- Where
- Mason County, Havana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -90.070
Numerous trees were blown down in Havana.
Hail, McLean
- When
- July 24, 10:35 PM CST to 10:36 PM CST
- Where
- McLean County, Le Roy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -88.770
Thunderstorm Wind, Fulton
- When
- July 24, 10:38 PM CST to 10:39 PM CST
- Where
- Fulton County, 1 mi W of Smithfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -90.299
Numerous trees were blown down.
Thunderstorm Wind, Fulton
- When
- July 24, 10:38 PM CST to 10:39 PM CST
- Where
- Fulton County, Smithfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -90.280
Two power poles were snapped near Smithfield.
Thunderstorm Wind, Fulton
- When
- July 24, 10:40 PM CST to 10:41 PM CST
- Where
- Fulton County, Cuba
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 40.500, -90.200
Three houses were damaged by falling trees on the west side of Cuba. A tree was blown down onto a boat. Damage was also reported to several barns and outbuildings 2 miles west of Cuba.
Thunderstorm Wind, Fulton
- When
- July 24, 10:45 PM CST to 10:46 PM CST
- Where
- Fulton County, 4.94 mi WNW of Table Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -90.460
Five power poles were snapped along Route 136 northwest of Table Grove.
Thunderstorm Wind, Menard
- When
- July 24, 10:50 PM CST to 10:51 PM CST
- Where
- Menard County, Greenview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.080, -89.750
A large tree was blown down in Greenview.
Thunderstorm Wind, Logan
- When
- July 24, 11:00 PM CST to 11:01 PM CST
- Where
- Logan County, Elkhart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -89.480
Numerous trees were blown down onto 700th Street.
Thunderstorm Wind, Sangamon
- When
- July 24, 11:20 PM CST to 11:21 PM CST
- Where
- Sangamon County, Sherman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 39.880, -89.600
Large tree limbs were blown down in Sherman.
Thunderstorm Wind, Champaign
- When
- July 24, 11:29 PM CST to 11:30 PM CST
- Where
- Champaign County, Tolono
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 39.980, -88.250
A 16-inch diameter tree was blown across the road at 2nd and Main Street in Tolono.
Lightning, Champaign
- When
- July 24, 11:30 PM CST
- Where
- Champaign County, 0.48 mi WSW of Champaign
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 40.119, -88.259
Lightning struck the roof of a house, causing a fire in the attic. Four people in the house escaped without injury. The fire was contained in the attic and did minor damage to second floor rooms.
Thunderstorm Wind, Edgar
- When
- July 25, 12:00 AM CST to 12:01 AM CST
- Where
- Edgar County, 2 mi W of Chrisman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -87.708
A tree was blown down across Route 36, two miles west of Chrisman.
Thunderstorm Wind, Shelby
- When
- July 25, 12:15 AM CST to 12:16 AM CST
- Where
- Shelby County, Windsor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -88.600
A tree was uprooted in Windsor.
Hail, Shelby
- When
- July 25, 12:20 AM CST to 12:21 AM CST
- Where
- Shelby County, Kingman
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -88.570
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Flooding and Damaging Winds in Illinois, July 24 to 25, 2009$195,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188543, 188544, 188545, 188542, 188546, 188547, 188555, 188539, 188570, 188576, 188571, 188577, 188550, 188572, 188574, 188554, 191563, 188575, 188573, 188541.